Kansas, 2009

Flood and Hail in Kansas, March 9, 2009

March 9, 2009 · NWS ICT · 9 events in 4 counties and zones

Numerous thunderstorms developed just to the north of an advancing warm front located along the Kansas/Oklahoma border across portions of South Central Kansas. A few discrete supercells developed, which lead to wind gusts to 60 mph and hail up to dime size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
$100
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous thunderstorms developed just to the north of an advancing warm front located along the Kansas/Oklahoma border across portions of South Central Kansas. A few discrete supercells developed, which lead to wind gusts to 60 mph and hail up to dime size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 9, 5:25 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 9, 5:25 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT MON MAR 9 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST RADAR LOOP WAS SHOWING SEVERAL STORMS CONTINUING TO DEVELOP
EAST OF THE KANSAS TURNPIKE. THE STRONGEST STORM APPEARS TO BE
NEAR THE KANSAS AND OKLAHOMA BORDER WITH THIS STORM FOLLOWING
CLOSER TO THE SURFACE BASED WARM FRONT. THIS STORM AND THE STORMS
DEVELOPING NEAR THE DRY LINE WILL CERTAINLY NEED TO BE WATCHED AS
THE EVENING PROGRESSES. THESE STORMS HAVE THE POTENTIAL OF BECOME
SUPERCELLULAR WITH EVEN A THREAT FOR SOME TORNADOES BASED ON VERY
FAVORABLE SHEAR PROFILES AND GOOD DESTABILIZATION MOVING IN FROM
OKLAHOMA. MEANWHILE...THE COLD FRONT JUST MOVED THROUGH RUSSELL
DURING THE LAST HOUR. THIS COLD FRONT WILL CONTINUE TO DIVE SOUTH
THROUGH THE SLN(02Z)/HUT(07Z)/ICT(09Z) TAF SITES TONIGHT. CEILINGS
MAY NOT DROP RIGHT AWAY BEHIND THE FRONT...BUT THEY HAVE THE
POTENTIAL TO LOWER INTO THE IFR CATEGORY A COUPLE OF HOURS AFTER
THE FRONT PASSES THROUGH. THE COLD FRONT IS PROGGED TO PASS
THROUGH CNU TAF SITE TOMORROW MORNING AROUND 17Z WITH CEILINGS
LOWERING ACROSS THAT SITE SHORTLY AFTERWARDS.

COX
&&

.PREV DISCUSSION... /ISSUED 329 PM CDT MON MAR 9 2009/

DISCUSSION...
FORECAST CONCERNS...CONVECTIVE TRENDS/SEVERE POTENTIAL THIS
EVENING...AND CHANCE OF FREEZING PRECIP LATE TONIGHT.

CONVECTION ASSOCIATED WITH INITIAL ELEVATED MOISTURE FLUX AND
SHORTWAVE MOVING OUT ACROSS THE CENTRAL PLAINS WILL SHIFT MAINLY
NORTHEAST OF THE AREA DURING THE LATE AFTERNOON. HOWEVER...AIRMASS
CONTINUES TO DESTABILIZE SOUTH OF THE BORDER...WHERE ML CAPE
VALUES HAVE EXCEEDED 1000J/KG IN CENTRAL OKLAHOMA. ADDITIONAL
HEATING IN THE WAKE OF THE CURRENT CONVECTION ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS WILL FURTHER DESTABILIZE THE AIRMASS
ACROSS THE AREA...WITH RENEWED SURFACE BASED STORMS BECOMING MORE
LIKELY BY EARLY THIS EVENING. STRONG DEEP LAYER SHEAR AND MODERATE
INSTABILITY WILL RESULT IN ORGANIZED SEVERE STORMS WITH SUPERCELLS
POSSIBLE. LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE THE MAIN
RISK...THOUGH ANY STORMS THAT CAN REMAIN MORE DISCRETE WILL HAVE
A CONDITIONAL RISK FOR TORNADOES...MAINLY EAST OF THE KANSAS
TURNPIKE. MEANWHILE...MUCH COLDER AIR IS POISED NORTH OF THE
STRONG FRONT/BAROCLINIC ZONE FROM NORTHWEST KANSAS INTO EASTERN
NEBRASKA. A SHALLOW SEGMENT OF THIS COLD AIR WILL OOZE SOUTH INTO
NORTH CENTRAL KANSAS LATE TONIGHT BEHIND THE INITIAL SURFACE LOW
WHICH MIGRATES EAST-NORTHEAST ALONG THE FRONT. THERE IS A MODEST
CONCERN THAT TEMPERATURES COULD DROP BELOW FREEZING NORTH OF
I-70...WITH CHANCES FOR DRIZZLE TURNING TO SOME FREEZING DRIZZLE.
ONLY LIGHT AMOUNTS OF ICE...IF ANY...ARE EXPECTED...THOUGH THE
EVENING AND OVERNIGHT SHIFTS WILL NEED TO MONITOR TRENDS WITH
COLD AIR AND ANY LIGHT PRECIP ACROSS CENTRAL KANSAS.

THE MAIN UPPER TROF WILL LIFT BODILY NORTHEAST ACROSS THE
CENTRAL/NORTHERN PLAINS ON TUESDAY...WITH MUCH COLDER AIR
OVERSPREADING THE ENTIRE AREA BY AFTERNOON AND EVENING. WILL
CONTINUE TO CARRY SOME LINGERING PRECIP CHANCES ACROSS
SOUTHEAST KANSAS BEFORE ENDING IN THE AFTERNOON. THE FRONTAL
POSITION AND SOUTHWARD ADVANCE ACROSS THE AREA WILL BE KEY IN
HOW WARM SOME AREAS GET...ESPECIALLY SOUTH OF HIGHWAY 50...AND
WILL SHOW A VERY TIGHT MAX TEMPERATURE GRADIENT FROM NORTHWEST
TO SOUTHEAST ACROSS THE FORECAST AREA ON TUESDAY. THE MODIFIED
CANADIAN/ARCTIC AIR WILL SETTLE SOUTH ACROSS THE AREA THROUGH
MID-WEEK...SENDING TEMPERATURES WELL BELOW CLIMO THROUGH AT
LEAST THURSDAY.

THE MEDIUM RANGE MODELS HAVE NOT SHOWN MUCH CONSISTENCY IN
HANDLING ENERGY WITHIN THE DEVELOPING SOUTHERN STREAM THRU
NEXT WEEKEND...RESULTING IN LOW TO MODEST CONFIDENCE IN THE
OUTER PERIODS OF THE FORECAST. HAVE KEPT FORECAST DRY WITH
A GRADUAL MODERATING TREND...THOUGH THE LATEST ECMWF WOULD
GIVE A BIT MORE SUPPORT TO THE GFS BY SUNDAY OR MONDAY FOR
AT LEAST SLIGHT PRECIP CHANCES. WILL LET NIGHT SHIFT TAKE
A LOOK AT 00Z RUNS AND ADD CHANCES IF CONTINUITY CONTINUES
TO IMPROVE.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NOT MUCH CHANGE FROM PREVIOUS TAF ISSUANCE. WATER VAPOR SHOWING
UPPER LEVEL WAVE MOVING ACROSS CENTRAL PLAINS AT THIS TIME. DEW
POINTS HAVE INCREASED CLOSE TO 20 DEGREES OVER THE PAST 3 HOURS
OVER EXTREME SOUTH CENTRAL AND SOUTHEAST KS. ALL OF THIS AIDING IN
KICKING OFF SCATTERED SHOWERS AND A FEW THUNDERSTORMS IN THESE
AREAS. STRONG TO SEVERE THUNDERSTORMS A POSSIBILITY AT TAF SITES
ICT AND CNU LATE THIS AFTERNOON INTO EVENING. EXPECT CEILINGS TO
DROP BELOW IFR NEAR THE 00Z TIME FRAME AT ALL TAF SITES.

SPURGEON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    46  60  24  42 /  50  10   0   0
HUTCHINSON      39  52  21  40 /  40  10   0   0
NEWTON          44  56  22  39 /  50  10   0   0
ELDORADO        51  64  23  40 /  60  10   0   0
WINFIELD-KWLD   52  68  26  45 /  70  10   0   0
RUSSELL         30  42  16  35 /  30  10   0   0
GREAT BEND      32  45  18  39 /  20  10   0   0
SALINA          36  48  20  37 /  40  10   0   0
MCPHERSON       39  51  20  39 /  40  10   0   0
COFFEYVILLE     57  72  28  44 /  80  20  10   0
CHANUTE         56  69  25  41 /  80  30  10   0
IOLA            55  68  24  39 /  80  30  10   0
PARSONS-KPPF    57  72  27  43 /  80  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 9, 3:19 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT MON MAR 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
419 PM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
EVENING...MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. LARGE HAIL
UP TO GOLF BALL SIZE...DAMAGING WINDS TO 70 MPH AND TORNADOES ARE
POSSIBLE.

SOME FREEZING DRIZZLE AND FOG IS POSSIBLE LATE TONIGHT ACROSS A
PORTION OF CENTRAL KANSAS. A TRACE OF ICE OR GLAZE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY HIGH FIRE DANGER IS POSSIBLE ACROSS MUCH OF THE AREA ON
TUESDAY. HIGH FIRE DANGER IS POSSIBLE ACROSS MUCH OF THE AREA
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...MAINLY EAST OF
THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Mar 9, 4:52 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT MON MAR 9 2009

KSZ070-092315-
GREENWOOD-
552 PM CDT MON MAR 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN GREENWOOD COUNTY...

AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF HAMILTON...OR 13 MILES NORTH
OF EUREKA...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Mar 9, 4:59 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT MON MAR 9 2009

KSZ092-092330-
SUMNER-
559 PM CDT MON MAR 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHERN SUMNER COUNTY...

AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF RENFROW...OR 24 MILES SOUTH OF
WELLINGTON...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Mar 9, 5:10 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT MON MAR 9 2009

KSZ092-092345-
SUMNER-
610 PM CDT MON MAR 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHERN AND EASTERN SUMNER COUNTY...

AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SOUTH HAVEN...OR 13 MILES SOUTH OF
WELLINGTON...AND MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Mar 9, 5:22 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT MON MAR 9 2009

KSZ092-093-092345-
COWLEY-SUMNER-
622 PM CDT MON MAR 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST COWLEY AND EASTERN SUMNER COUNTIES...

AT 619 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WELLINGTON...AND MOVING
NORTHEAST AT 45 MPH.

PEA TO DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Mar 9, 6:18 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT MON MAR 9 2009

KSZ091-100045-
HARPER-
718 PM CDT MON MAR 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHERN HARPER COUNTY...

AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALDRON TO 9 MILES
EAST OF BYRON...AND MOVING NORTHEAST AT 40 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, Mar 9, 6:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     SSW BLUFF CITY          37.07N 97.88W
03/09/2009  E55 MPH          HARPER             KS   TRAINED SPOTTER

&&

LFW

The radar

The Vance AFB radar (KVNX), 48 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
March 9, 6:55 PM CST
Where
Sumner County, 6.11 mi W of Caldwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -97.710

Thunderstorm Wind, Sumner

When
March 9, 7:03 PM CST
Where
Sumner County, 0.55 mi E of Caldwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.030, -97.590

Hail, Sumner

When
March 9, 7:07 PM CST
Where
Sumner County, 4.1 mi ENE of Caldwell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.050, -97.530

Hail, Cowley

When
March 9, 7:39 PM CST
Where
Cowley County, 3.04 mi E of Winfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.251, -96.925

Hail, Cowley

When
March 9, 7:41 PM CST
Where
Cowley County, 2.91 mi NE of Winfield Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.202, -96.996

Hail, Cowley

When
March 9, 7:58 PM CST
Where
Cowley County, 0.39 mi SW of Burden
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.316, -96.755

Thunderstorm Wind, Cowley

When
March 9, 7:58 PM CST
Where
Cowley County, 0.38 mi SW of Burden
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.315, -96.754

Flood, Butler

When
March 9, 9:01 PM CST to 9:15 PM CST
Where
Butler County, 1.88 mi NE of El Dorado to 1.93 mi NE of El Dorado
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Crop damage
$100
Reported by
Newspaper
Coordinates
37.842, -96.850

Heavy rainfall caused ponding of water on North Main Street in El Dorado. This ponding of water caused a car to slide off the road into a rain swollen culvert. The heavy runoff carried the car 65 feet into a six by six culvert, where the driver became trapped and eventually drowned as water filled the car.

Thunderstorm Wind, Allen

When
March 9, 10:22 PM CST
Where
Allen County, 1.15 mi ESE of Iola
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.915, -95.380

A semi tractor trailer was overturned a half mile south of the Highway 54 and Highway 169 intersection.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Butler2009-03-0915FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157537, 157538, 157539, 157542, 157545, 157546, 157547, 157557, 157555.